Sat | Aug 19, 2017

Dear Doc | Are there pills to prevent me getting AIDS?

Published:Sunday | February 26, 2017 | 2:00 AM

Q Doc, I am a man who leads a pretty 'wild' sex life. I just heard that there is now some drug which you can take to prevent you from catching HIV.

Is this true? I don't want to get AIDS.

A Well, there is now a treatment usually involving two drugs, which offers a good deal of protection against contracting HIV.

It is called 'PrEP,' which stands for 'Pre-Exposure Prophylaxis' or 'Pre-Exposure Protection.'

But Pr EP is incredibly expensive, and not easy to obtain. Instead, I suggest that you lead a less 'wild' sex life - and use condoms at all times.

 

Should I go on the Pill?

 

Q Pleasant good afternoon doctor. I am a 33-year-old young woman who has been married for nine months, and need a little help.

Should I go on the Pill? I need a contraceptive, but I have a hormone problem. Also, what are the risks of getting pregnant?

Please help me. Thank you.

A For most women at your age, the contraceptive Pill is 'no problem'. It is perfectly safe for women your age, provided you do not have any risk factors. That means risk factors for clotting (thrombosis).

These factors include:

- Past history of clotting

- Family history of clotting

- Being severely overweight

- Severe diabetes

- Very bad migraine

- Very high blood pressure

- Being a heavy smoker

- Having a familial condition called 'Factor V Leiden,' which increases the likelihood of having clots.

In practise, the doctor who is going to prescribe the Pill for a woman should always ask her about her past health and her family medical history. He must assess her weight, find out if she smokes, check her blood pressure, and test her for diabetes.

If all of these things are OK, then it should be all right to go ahead with the Pill. But in your case, I am slightly puzzled that you say that you have a hormone problem. You did not say exactly what it is. However, it is unusual for a hormone problem to stop a woman from going on the Pill. Please see what your doctor says!

As it relates to your other question, the risk of getting pregnant while taking the Pill is very small, provided you take it exactly as prescribed, and do not miss any! I wish you well.

 

Concerned about bumps on penis

 

Q There are some bumps around the head of my penis that I am concerned about. I told two doctors about them. One of them did not examine me, though I described them to him.

But the other doctor looked at them. Both have said that they were nothing to be concerned about. However, I am wondering what they could be. I did an 'executive blood work-up' recently and everything was fine.

A I think you should be guided by the advice of the doctor who has actually examined your bumps. A lot of men have small bumpy lesions around the head of the penis. Most of these are totally harmless.

But what are they? Well, the two commonest types are:

- Fordyce spots. These are white or yellowish, and they are similar to the tiny spots that a lot of people have around their lips. They are just collections of sebaceous (that is, oily) fluid. And if you look them up on Wikipedia, you will see that most persons have a few of them somewhere on their bodies. They don't need treatment.

- Pearly papules. As the name suggests, these are little white or silvery-coloured bumps, which are totally harmless. They are often called 'PPPs' - for 'pearly penile papules.' Again, they don't need treatment.

The only common bumps which need treatment are genital warts. These are little brownish floppy things, sometimes up to a quarter of an inch long. They are caused from a virus which is passed on during sex. But your bumps don't sound like warts.

So all in all, I don't think you have any need to worry. But if the bumps change in appearance, please go back and have a check-up from the doctor who examined you.

 

Trying again after a miscarriage

 

Q In September I had a miscarriage. It would have been my first child, at the age of 38.

It was a painful experience, and it has made me depressed at times. Also, I am not interested in sexual intercourse or any form of intimacy with my husband.

I want to try and get pregnant again, but I am wondering if it's too early? When is the best time to try, again, Doc?

A You are clearly not very well at the moment, so please don't rush into trying to get pregnant again.

Many persons do not realise that miscarriage can be a devastating experience for a woman. You have obviously had a very bad time.

It seems to me that you are very likely depressed. Therefore, you should go to a doctor and get some advice and treatment. This could help you to turn things around and (I hope) to feel much better.

The second thing you need to deal with is your current lack of interest in sexual contact with your husband. I hope he is understanding about that! Could you please try and get yourself some counselling from a therapist or family adviser? Talking things over with a sympathetic and experienced female counsellor could be of great help to you.

Finally, I appreciate that you want to have a baby before it gets to be too late, but you still have some years of fertility ahead of you! My advice is not to try to conceive until your body and mind have had about a year to recover from the shock of the miscarriage. I wish you well.

 

How long is the 'safe period'?

 

QI have been wondering how long after a woman's menstrual period can she engage in sexual activity without worrying about the risk of infection and/or pregnancy?

A On the question of infection, I'm afraid you've got things a little wrong here. A woman is vulnerable to sexual infection every day of her life! If she sleeps with a man who has a germ, she will usually develop an STI (sexually transmitted infection).

As far as pregnancy is concerned, you can get pregnant on any day of the month.

But for most women, the risk is less during the few days before a period, and for a few days after. But it is much safer to rely on a good method of contraception.

Q Doc, I am a man who has been married for a long time, and up to late last year, my wife has been visiting the doctor regularly for a condition known as a UTI.

She has accused me of contributing to this problem. But I have now found that she has been having an affair with an academic colleague. So I am wondering if her cheating is the cause of these bouts of UTI?

A The letters 'UTI' just stand for urinary tract infection. This is much the same thing as 'cystitis,' and at least half of all women get it sometimes. It is most often caused from bowel germs finding their way across the short distance between the anus and the urinary opening.

No one could possibly say that a particular male is the cause of a woman's UTIs!

So forget that idea.

deardoc@gleanerjm.com